Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 2018, 3:41 PM CDT for Oregon County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 3:41 PM CDT (20:41 UTC)
- Expired
- Apr 3, 2018, 4:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oregon County, MO
The radar
The Springfield radar (KSGF), 197 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 3:49 PM CDT | HAIL 1.75 | 4 Wsw Greer, MO | SOCIAL MEDIA PICTURE OF GOLF BALL SIZE HAIL NORTH OF ALTON AND WEST-SOUTHWEST OF GREER. |
| Apr 3, 3:50 PM CDT | HAIL 1 | 2 Wsw Greer, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 499 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WUUS53 KSGF 032041
SVRSGF
MOC149-032115-
/O.NEW.KSGF.SV.W.0022.180403T2041Z-180403T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
341 PM CDT TUE APR 3 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Central Oregon County in south central Missouri...
* Until 415 PM CDT
* At 341 PM CDT, a severe thunderstorm was located 8 miles west of
Alton, or 13 miles north of Thayer, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alton... Thomasville...
Greer... Wilderness...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3678 9112 3659 9113 3664 9161 3680 9158
3683 9123 3682 9111
TIME...MOT...LOC 2041Z 267DEG 44KT 3672 9154
HAIL...1.00IN
WIND...60MPH
$$
Wise3 follow-up statements
583
WWUS53 KSGF 032050
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
350 PM CDT TUE APR 3 2018
MOC149-032115-
/O.CON.KSGF.SV.W.0022.000000T0000Z-180403T2115Z/
Oregon MO-
350 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN OREGON COUNTY...
At 350 PM CDT, a severe thunderstorm was located over Alton, or 16
miles northeast of Thayer, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Alton... Wilderness...
Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3678 9112 3659 9113 3663 9151 3681 9143
3683 9123 3682 9111
TIME...MOT...LOC 2050Z 267DEG 44KT 3673 9140
HAIL...1.75IN
WIND...60MPH
$$
Wise664
WWUS53 KSGF 032104
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
404 PM CDT TUE APR 3 2018
MOC149-032115-
/O.CON.KSGF.SV.W.0022.000000T0000Z-180403T2115Z/
Oregon MO-
404 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN OREGON COUNTY...
At 403 PM CDT, a severe thunderstorm was located 7 miles southwest of
Handy, or 21 miles southwest of Van Buren, moving east at 50 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wilderness...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3678 9112 3659 9113 3663 9134 3682 9125
3683 9123 3682 9111
TIME...MOT...LOC 2103Z 267DEG 44KT 3673 9119
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
Wise029
WWUS53 KSGF 032113
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
413 PM CDT TUE APR 3 2018
MOC149-032122-
/O.EXP.KSGF.SV.W.0022.000000T0000Z-180403T2115Z/
Oregon MO-
413 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OREGON COUNTY
WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3678 9112 3659 9113 3663 9134 3682 9125
3683 9123 3682 9111
TIME...MOT...LOC 2112Z 267DEG 44KT 3674 9105
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:30 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 3, 2:30 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
230 PM CDT Tue Apr 3 2018
...Storms in South Central Missouri This Afternoon...
...Much Colder Air Returns Tonight and Again Friday...
.MESOSCALE DISCUSSION...
Issued at 210 PM CDT Tue Apr 3 2018
Storms were firing up along a cold front advancing across south
central Missouri early this afternoon. A continued gradual
intensification of storms is expected through mid afternoon across
far south central Missouri or southeast of a Salem to Gainesville
line before the front exits to the east. Mixed layer CAPE around
1500 J/KG and deep layer shear near 50 kts will support strong to
locally severe convection through 5 PM. There is a low risk for
a tornado but low level winds have veered and best low level shear
parameters will be east of the area.
&&
.SHORT TERM...(This evening through Wednesday Night)
Issued at 215 PM CDT Tue Apr 3 2018
Much colder air will overspread the region tonight with lows
falling into the middle and possibly even lower 20s. This will
bring a hard freeze to the entire area.
Surface high pressure will build into the Ozarks Wednesday
resulting in a tranquil but cool day. Lows will fall to near or
below freezing Wednesday night across the eastern Ozarks as
surface high pressure gradually shifts eastward.
.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM CDT Tue Apr 3 2018
A brief warm up can be expected Thursday as southerly winds
return. However the warming trend will be short lived as another
unseasonably cold airmass arrives Friday. An amplifying upper
pattern with an upper level ridge along the west coast and a
deepening trough from Hudson Bay into the Eastern U.S. will send
another surge of cold Canadian air into the central and eastern
U.S.
A passing minor shortwave coupled with the entrance region of a
strong polar jet stream will bring a round to precipitation to the
Ozarks region Friday and Friday night while cold air moves in.
This will result in a transition from rain to snow or a wintry
mix by Friday night. Light snow accumulations are possible Friday
night.
Low temperatures Friday night could fall into the lower 20s
bringing another widespread hard freeze. The cool temperatures
will persist over the weekend with another chance of precipitation
arriving as early as Sunday. Overall below normal temperatures and
an active weather will continue.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Apr 3 2018
Pilots can expect MVFR to locally IFR conditions this afternoon
but improving conditions from the west later today into this
evening. VFR conditions are expected tonight into Wednesday as
surface high pressure builds into the area.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 9 AM CDT Wednesday for
MOZ055>058-066>071-077>083-088>098-101>106.
Wind Advisory until 7 PM CDT this evening for MOZ066-077-078-088-
089-093-094-101.
KS...Freeze Warning from midnight tonight to 9 AM CDT Wednesday for
KSZ073-097-101.
Wind Advisory until 7 PM CDT this evening for KSZ073-097-101.
&&
MESOSCALE...Foster
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...FosterHazardous weather outlook, Apr 3, 1:07 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 107 PM CDT Tue Apr 3 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 107 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. Extreme Freeze risk. DISCUSSION... Scattered thunderstorms will develop across south central Missouri this afternoon ahead of a strong cold front. A few strong to severe storms will develop across far south central Missouri or generally southeast of a line from Salem to Gainesville. The strongest storms could produce hail to the size of quarters and winds up to 60 mph. There is a limited risk for a tornado in far south central Missouri. A higher risk for severe weather will occur just east and southeast of the area. Gusty south winds will shift to the west and northwest today with frontal passage. Non thunderstorm wind gusts of 30 to 40 mph can be expected. A hard freeze can be expected tonight into Wednesday morning as lows fall into the middle 20s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another risk for a frost or a light freeze is expected Wednesday night into Thursday over eastern parts of the outlook area from Rolla to West Plains. Another area wide spread hard freeze will be possible again Friday night into early Saturday morning. A light dusting of snow may also be possible Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon across south central Missouri southeast of a Salem to Gainesville line. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Local storm report, Apr 3, 3:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 2 W WEST PLAINS 36.73N 91.89W
04/03/2018 E0.75 INCH HOWELL MO EMERGENCY MNGR
&&Local storm report, Apr 3, 3:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL POMONA 36.87N 91.92W
04/03/2018 E1.00 INCH HOWELL MO EMERGENCY MNGR
&&Local storm report, Apr 3, 3:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 4 SW WEST PLAINS 36.68N 91.90W
04/03/2018 E1.00 INCH HOWELL MO BROADCAST MEDIA
&&Local storm report, Apr 3, 3:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 4 NW CAULFIELD 36.66N 92.15W
04/03/2018 E1.75 INCH OZARK MO PUBLIC
CLOUD 9 RANCH.
&&Local storm report, Apr 3, 3:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 SW WEST PLAINS 36.68N 91.90W
04/03/2018 E0.88 INCH HOWELL MO EMERGENCY MNGR
&&Special weather statement, Apr 3, 3:27 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
327 PM CDT TUE APR 3 2018
MOZ106-032115-
Oregon MO-
327 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 415 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of West Plains, moving east at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Alton... Koshkonong...
Thomasville... Rover...
Wilderness... Couch...
Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 800 PM CDT for south central
Missouri.
LAT...LON 3660 9113 3659 9167 3679 9168 3679 9166
3681 9166 3689 9129 3688 9122 3683 9122
3682 9112
TIME...MOT...LOC 2027Z 259DEG 32KT 3671 9171
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 10:59 PM CDT | Special Weather Statement | SGF | Phelps | 46 min |
| Apr 3, 3:35 AM CDT | Freeze Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 29 hr |
| Apr 3, 12:05 PM CDT | Wind Advisory | SGF | Barton, Cedar, Dade, Jasper, Lawrence, McDonald and 2 more | 7 hr |
| Apr 3, 1:41 PM CDT | Special Weather Statement | SGF | Dent | 49 min |
| Apr 3, 2:31 PM CDT | Special Weather Statement | SGF | Dent | 14 min |
| Apr 3, 2:35 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 25 min |
| Apr 3, 2:50 PM CDT | Special Weather Statement | SGF | Howell | 40 min |
| Apr 3, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| Apr 3, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 15 min |
| Apr 3, 3:11 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 14 min |
| Apr 3, 3:27 PM CDT | Special Weather Statement | SGF | Oregon | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.